Colorado, 2020Avalanche in Colorado, January 18, 2020
January 18, 2020 · NWS GJT · 1 event in 1 county or zone
An avalanche was triggered by falling ice that broke away from a large ice pillar. The snow and ice fell over a cliff, picking up more loose snow on the slope below.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche was triggered by falling ice that broke away from a large ice pillar. The snow and ice fell over a cliff, picking up more loose snow on the slope below.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 10:38 AM MST, 7 minutes earlier.
Area forecast discussion, Jan 18, 10:38 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1038 AM MST Sat Jan 18 2020
.SHORT TERM...(Today through Sunday)
Issued at 238 AM MST Sat Jan 18 2020
A dirty ridge of high pressure will amplify over the Great Basin
today with dry northwesterly flow persisting across eastern Utah
and western Colorado. This will result in benign conditions with
passing high and some mid-level clouds. 700mb temperatures of -4
to -10 degrees C will settle overhead in the wake of yesterday's
trough, resulting in daytime highs some 4 to 8 degrees cooler, but
even less so across the southern valleys. The good news is,
looking at Bufkit soundings for those lower valleys that saw snow
yesterday (Durango, Pagosa Springs, Moab), there is no indication
that any inversions will set up! While the upper level gradient
will relax today as the jet exits to the east, 250mb winds remain
between 55 and 65 knots across the region, allowing for
occasionally breezy conditions and good mixing which will inhibit
said inversions from forming. Another quiet night is on tap for
tonight with overnight lows sitting near or slightly below
seasonal normals under mostly clear skies. The high will continue
to build on Sunday allowing the dry and quiet weather to persist.
Daytime highs will moderate a few degrees.
.LONG TERM...(Sunday night through Friday)
Issued at 238 AM MST Sat Jan 18 2020
Sunday night will see the 700mb high pressure circulation drift
east across the Western Slope. The ridge axis will pass over the
Northern Rockies Monday morning before quickly sliding east into
the Northern Great Plains by Monday evening as a weak midlevel
trough approaches from the west. This shallow feature will
generally just bring increased clouds to eastern Utah and western
Colorado on Monday and a quick shot of precipitation to the region
on Tuesday, favoring the Continental Divide. Discrepancies
continue to plague the extended forecast models in regards to the
next Pacific trough set to impact the region at the midweek point.
The Euro is the outlier at the moment as it brings this system
into our area Tuesday night, splitting the flow with one wave
impacting the far Northern Rockies while the other tracks south
across the southern Colorado mountains. The GFS and Canadian favor
a slower, more northerly solution that arrives as a closed low
Wednesday afternoon. Regardless, despite model differences, the
pattern looks unsettled late Tuesday into Wednesday, with dry
weather overall returning Thursday afternoon through the coming
weekend. After warming back to seasonal normals early in the week,
expect temperatures to drop back to below normal in response to
increased clouds and showers with the midweek storm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1032 AM MST Sat Jan 18 2020
Mid to high level clouds will cross the region this afternoon as a
ridge of high pressure builds to our west. No precipitation and
light winds are anticipated across all sites for the entire TAF
period. Locations along and just south of the I-70 corridor (i.e.
KRIL, KEGE, and KASE) may hover over ILS breakpoints as clouds
pass from west to east through this evening. Otherwise, remaining
sites will see prevailing VFR conditions for the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jan 18, 3:30 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MST Sat Jan 18 2020
COZ001>014-017>023-UTZ022>025-027>029-191500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MST Sat Jan 18 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry conditions will continue on Sunday and into Monday before a
series of disturbances move into the region Tuesday onwards.
These storms will bring another round of snow, favoring the higher
elevations, through the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 18, 7:43 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
743 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW TELLURIDE SKI RESORT 37.91N 107.83W
01/18/2020 M6.0 INCH SAN MIGUEL CO PUBLIC
&&Local storm report, Jan 18, 7:45 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW TAYLOR PARK 6SE 38.77N 106.49W
01/18/2020 M6.0 INCH GUNNISON CO TRAINED SPOTTER
&&Local storm report, Jan 18, 9:35 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW HOTCHKISS 6NW 38.94N 107.77W
01/18/2020 M1.3 INCH DELTA CO TRAINED SPOTTER
&&Local storm report, Jan 18, 9:36 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
936 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
01/18/2020 M3.0 INCH OURAY CO DEPT OF HIGHWAYS
&&Local storm report, Jan 18, 9:37 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW MOLAS PASS 37.74N 107.70W
01/18/2020 M5.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
&&Local storm report, Jan 18, 9:38 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 AM MST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW COAL BANK PASS 37.70N 107.78W
01/18/2020 M3.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
&&Avalanche, Northwestern San Juan Mountains
- When
- January 18, 10:45 AM MST to 11:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A mix of broken ice and snow fell over a cliff and picked up additional loose snow before stopping in Red Mountain Creek. A photographer (participant in a guided back-country tour) was struck by the falling ice and snow and buried, resulting in a fatality.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 18, 20201 death · 1 event
- Lakeshore Flood and Lake-Effect Snow in New York, January 18 to 19, 2020$150,000 · 10 events
- Lake-Effect Snow in Pennsylvania, January 18 to 19, 2020$45,000 · 3 events
- Winter Weather in New York, January 18 to 19, 202027 events
- Cold in South Dakota, January 18 to 19, 202024 events
- Winter Weather in Virginia, January 18, 202022 events
- Winter Storm and Winter Weather in Vermont, January 18 to 19, 2020$10,000 · 16 events
- Winter Weather in Maryland, January 18, 202013 events
- Winter Weather in Pennsylvania, January 18, 202013 events
- Winter Weather in New Jersey, January 18, 202012 events
- Winter Weather in West Virginia, January 18, 202011 events
- Cold in Iowa, January 18 to 19, 202011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866243.